Alert archive / Missouri / Flash Flood Warnings in 2001

Flash Flood Warning 6, NWS Springfield, MO

February 24, 20017 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Feb 24, 2001, 4:25 AM CST for 7 counties in Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Feb 24, 2001, 4:25 AM CST (10:25 UTC)
Expired
Feb 24, 2001, 7:15 AM CST
In force
3 hr
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Barry County, MO, Christian County, MO, Greene County, MO, Lawrence County, MO, McDonald County, MO, Newton County, MO, Stone County, MO

The radar

The Springfield radar (KSGF), 55 km from the middle of the area, began a volume at 10:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.4 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2001-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2001-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 241026
FFWSGF
MOC009-043-077-109-119-145-209-241315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
425 AM CST SAT FEB 24 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN CHRISTIAN COUNTY IN SOUTHWEST MISSOURI
  NORTHWESTERN STONE COUNTY IN SOUTHWEST MISSOURI
  LAWRENCE COUNTY IN SOUTHWEST MISSOURI
  GREENE COUNTY IN SOUTHWEST MISSOURI
  NORTHERN MCDONALD COUNTY IN SOUTHWEST MISSOURI
  NORTHERN BARRY COUNTY IN SOUTHWEST MISSOURI
  NEWTON COUNTY IN SOUTHWEST MISSOURI

* UNTIL 715 AM CST

* AT 420 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THAT TWO TO THREE INCHES OF RAIN HAD FALLEN OVER THE WARNED        
  AREA...WITH AN ADDITIONAL INCH OF RAIN POSSIBLE NORTH OF A LINE    
  FROM NEOSHO TO NIXA. SINCE THE GROUND IS SATURATED...ALL ADDITIONAL
  RAINFALL WILL CONTRIBUTE TO RUNOFF.  

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO   
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH  FLOODING         
 INCLUDE... SPRINGFIELD...NEOSHO...ASH GROVE...                      
  BATTLEFIELD...BILLINGS...BROOKLINE...CLEVER...FAIR 
  GROVE...REPUBLIC...CASSVILLE AND WILLARD.

STREETS IN LOW LYING AREAS WERE FLOODING IN SPRINGFIELD...NEOSHO AND 
CASSVILLE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW WATER CROSSIwNGS IF WATER COVERS THE 
ROADWAY. FIND AN ALTERNATE ROUTE.

LAT...LON 3702 9457 3665 9462 3672 9362 3744 9299
          3741 9360 3721 9373 3703 9417

TERRY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Feb 24, 2:20 AM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Feb 24, 2:20 AM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
220 AM CST SAT FEB 24 2001

SEVERE WEATHER AND FLOOD THREAT WILL HEADLINE FORECAST CONCERNS
TODAY.

BATCH OF CONVECTION CROSSING THE FORECAST AREA THIS MORNING HAS
RESULTED IN SOME FLOODING PROBLEMS. SATELLITE TRENDS INDICATE
WARMING TOPS AND RADAR SUGGEST RAINFALL RATES ARE SLOWING.  NEXT
ROUND OF CONVECTION ALREADY FIRING ACROSS NWRN TX/SWRN OK.  SURFACE
ANALYSIS SHOWS A DEEPENING SURFACE LOW OVER THE OKLAHOMA PANHANDLE
WITH A WARM FRONT STRETCHING EWD ACROSS RED RIVER VALLEY.  DEW
POINTS HAD RISEN INTO THE MID 60S ACROSS ERN TX.

MODELS IN GENERAL AGREEMENT WITH TRACK OF THE UPPER TROUGH AND
ASSOCIATED SURFACE LOW TODAY.  THE AVN IS DEEPER WITH THE SURFACE
LOW WHICH SEEMS REASONABLE MATCHED TO CURRENT ANALYSIS.

FOR TODAY...CURRENT CONVECTION OVER THE AREA WILL DIMINISH THIS
MORNING AS BEST WARM AIR ADVECTION SHIFTS NEWD.  THE UPPER TROUGH
WILL BECOME NEGATIVE TILT AS IT SWINGS INTO THE SRN/CEN PLAINS THIS
AFTERNOON.  ASSOCIATED SURFACE LOW WILL CONTINUE TO DEEPEN AS IT
TRACKS TOWARD NERN KS.  INGREDIENTS COMING TOGETHER FOR POTENTIALLY
SIGNIFICANT SEVERE WEATHER EVENT.  STRONG UPPER LEVEL DIFFLUENCE IN
LEFT EXIT REGION OF A CYCLONICALLY CURVED 120 KT JET WILL BE IN
PLACE TO PROVIDE STRONG DYNAMIC LIFT. THE LOWER ATMOSPHERE
DESTABILIZE UNDER STEEPENING LAPSE RATES AND MID-LEVEL DRY PUNCH.
ONLY QUESTION WILL BE EXTENT OF SURFACE BASED DESTABILIZATION.
MODELS ARE SUGGESTING LOWER LIFTED INDICES THAN PREVIOUS RUNS. I AM
CONCERNED ABOUT THE NWD PROGRESSION OF THE WARM FRONT BUT IT SHOULD
ACCELERATE NWD LATER THIS MORNING. EVEN IF INSTABILITY IS MARGINAL
THERE IS PLENTY OF DYNAMIC SUPPORT TO COMPENSATE.  WILL CONTINUE
FLASH FLOOD WATCH FOR ALL OF THE AREA.

STRONG TO SEVERE CONVECTION WILL BE SWEEPING OUT OF THE OZARKS THIS
EVENING WITH BREEZY CONDITIONS OVERNIGHT.  MAY SEE PERIOD OF VERY
WINDY CONDITIONS AS DRIER AIR MIXES IN BEHIND THE FRONT AND MAY NEED
A WIND ADVISORY THIS EVENING.  SURFACE HIGH BUILDS INTO THE OZARKS
FOR A MUCH CALMER DAY ON SUNDAY.

IN THE EXTENDED...SPLIT FLOW PATTERN CONTINUES TO MAKE FOR RATHER
COMPLICATED FORECAST.  NEXT SRN STREAM SYSTEM WILL MAKES ITS WAY
ACROSS THE SWRN U.S. AND INTO THE SRN PLAINS BY MIDWEEK WHILE COLDER
AIR SEEPS SOUTHWARD IN THE WAKE OF A NRN STREAM TROUGH.  WILL
CONTINUE TREND OF RAIN TO SNOW IN GOING FORECAST.

PRELIMINARY FORECAST NUMBERS FOR COORDINATION PURPOSES ONLY...
FCSTID = 11
SGF   62  35  52  29 / 100  50   0  10
JLN   64  36  53  31 / 100  30   0  10
UNO   58  38  52  29 / 100  70   0  10
VIH   60  35  52  28 / 100  70   0  10

.SGF...FLASH FLOOD WATCH FOR ALL OF THE MISSOURI OZARKS AND
SOUTHEAST KANSAS TODAY.

FOSTER

In the hours before

Local storm report, Feb 23, 11:15 PM CST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1115 PM CST FRI FEB 23 2001

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 PM    SCAMMON                   KS   FLOOD
02/23/01   CHEROKEE                       HIGHWAY 102 AND K7
                                          REPORTED CLOSED DUE TO
                                          HIGH WATER.  CLEM ROAD
                                          EAST OF 69 HIGHWAY ALSO
                                          REPORTED FLOODED.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIALS.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 12:10 PM CSTSevere Thunderstorm WarningSGFBarton, Vernon35 min
Feb 24, 12:47 PM CSTFlash Flood WarningSGFMcDonald, Newton3 hr
Feb 24, 12:56 PM CSTSevere Thunderstorm WarningSGFMcDonald34 min
Feb 24, 1:02 PM CSTFlash Flood WarningSGFBarton, Jasper3 hr
Feb 24, 1:11 PM CSTSevere Thunderstorm WarningSGFBarry, Lawrence, Newton49 min
Feb 24, 1:31 PM CSTFlash Flood WarningSGFBarry, Lawrence, Stone3 hr
Feb 24, 1:43 PM CSTSevere Thunderstorm WarningSGFChristian, Stone47 min
Feb 24, 1:43 PM CSTSevere Thunderstorm WarningSGFGreene47 min
Feb 24, 2:09 PM CSTFlash Flood WarningSGFChristian, Greene, Taney3 hr
Feb 24, 2:46 PM CSTSevere Thunderstorm WarningSGFTaney29 min
Feb 24, 3:06 PM CSTSevere Thunderstorm WarningSGFChristian, Douglas24 min
Feb 24, 3:22 PM CSTTornado WarningSGFWebster, Wright38 min
Feb 24, 3:41 PM CSTTornado WarningSGFOzark34 min
Feb 24, 3:47 PM CSTTornado WarningSGFDouglas43 min
Feb 24, 4:22 PM CSTFlash Flood WarningSGFBarry, Barton, Christian, Greene, Jasper, Lawrence and 4 more4 hr
Feb 24, 4:30 PM CSTFlash Flood WarningSGFDouglas, Howell, Ozark, Texas4 hr
Feb 24, 4:40 PM CSTSevere Thunderstorm WarningSGFHowell35 min
Feb 24, 5:07 PM CSTSevere Thunderstorm WarningSGFOregon38 min

Nearby

Flash Flood Warnings in Missouri, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.